Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS San Angelo, TX

April 3, 2012Coke County, Runnels County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 3, 2012, 4:46 AM CDT for Coke County, Runnels County, Tom Green County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 4:46 AM CDT (09:46 UTC)
Expired
Apr 3, 2012, 5:30 AM CDT
In force
44 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Coke County, TX, Runnels County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 38 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:19 AM CDTHAIL 0.88Ballinger, TXNICKEL SIZE HAIL IN BALLINGER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4692 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WUUS54 KSJT 030946
SVRSJT
TXC081-399-451-031030-
/O.NEW.KSJT.SV.W.0014.120403T0946Z-120403T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 AM CDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RUNNELS COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN TOM GREEN COUNTY IN WEST CENTRAL TEXAS...
  EASTERN COKE COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 530 AM CDT

* AT 442 AM CDT...A SEVERE THUNDERSTORM WAS 9 MILES WEST OF
  VERIBEST...OR 6 MILES NORTHEAST OF SAN ANGELO...MOVING NORTHEAST AT
  45 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORIENT BY 455 AM CDT...
  US-277 NEAR THE TOM GREEN-COKE COUNTY LINE AND MILES BY 500 AM
  CDT...
  TENNYSON BY 505 AM CDT...
  MAVERICK AND BALLINGER LAKE BY 515 AM CDT...
  NORTON BY 520 AM CDT...

LAT...LON 3143 10035 3155 10055 3208 10035 3174 9977
      3158 10008 3158 10011 3156 10011
TIME...MOT...LOC 0947Z 219DEG 40KT 3156 10036

$$
1 follow-up statement
531 
WWUS54 KSJT 031007
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
507 AM CDT TUE APR 3 2012

TXC081-399-451-031030-
/O.CON.KSJT.SV.W.0014.000000T0000Z-120403T1030Z/
RUNNELS TX-TOM GREEN TX-COKE TX-
507 AM CDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR EASTERN COKE...NORTHEASTERN TOM GREEN AND SOUTHERN RUNNELS
COUNTIES...

AT 505 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF ROWENA...OR 10 MILES WEST OF BALLINGER...MOVING NORTHEAST AT 55
MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTON BY 510 AM CDT...
  BALLINGER BY 515 AM CDT...

LAT...LON 3143 10035 3155 10055 3208 10035 3174 9977
      3158 10008 3158 10011 3156 10011
TIME...MOT...LOC 1007Z 233DEG 50KT 3173 10010

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:57 AM CDT, 49 minutes earlier.

Area forecast discussion, Apr 3, 3:57 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 AM CDT TUE APR 3 2012

.SHORT TERM...
POTENT UPPER LOW OVER NEW MEXICO WILL SLOWLY MOVE EAST INTO THE
TEXAS HANDLE TONIGHT. PACIFIC FRONT HAS PUSHED EAST OF A JUNCTION...
BRADY... ABILENE...HASKELL LINE. IT WAS STILL UNSTABLE ALONG AND
AHEAD OF THE FRONT WITH RUC MUCAPES OF 2000 J/KG AND 0-6 KM SHEARS
OF 40 KTS. CAN NOT RULE OUT AN ISOLATED SEVERE THUNDERSTORMS EAST
OF THE PACIFIC FRONT THIS MORNING. HOWEVER...DRIER WESTERLY AIR AT
THIS SURFACE WILL WORK EASTWARD BY NOON...ENDING THE SEVERE
THREAT. THERE AS OUTSIDE CHANCE OF A SHOWER...AS 700 MB MOISTURE
WAS WRAPPED AROUND THE UPPER THIS MORNING ACROSS WEST TEXAS. THIS IS
EXPECTED TO MOVE NORTH OF THE REGION BY EARLY AFTERNOON.
OTHERWISE...DRY DESERT AIR AT THE SURFACE WILL BE GUSTY AT TIMES
THIS AFTERNOON...ELEVATING FIRE WEATHER CONDITIONS.

.LONG TERM...
GUSTY WEST WINDS WILL AGAIN ELEVATE FIRE CONDITIONS WEDNESDAY AS
SURFACE LOW IN NW TEXAS MOVES NE INTO CENTRAL OKLAHOMA. COOL AIR
FILTERS IN WEDNESDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
REGION. LATER THIS WEEK...THERE IS STILL THE POTENTIAL FOR DRYLINE
THUNDERSTORMS FRIDAY NIGHT. A COLD FRONT SATURDAY WILL ALSO BRING A
CHANCE FOR THUNDERSTORMS...MAINLY SOUTH OF THE I-20 CORRIDOR.
ADDED SLIGHT CHANCE OF STORMS SATURDAY NIGHT AND SUNDAY WITH LIFT
OF MOISTURE OVER THE FRONT. CONFIDENCE REMAINS LOW HOWEVER SO KEPT
POPS AT 20 PERCENT.

.FIRE WEATHER.
GUSTY DRY WEST WINDS WILL ELEVATED FIRE DANGER THIS AFTERNOON AND
WEDNESDAY AFTERNOON...AS A SURFACE LOW IN NW TEXAS MOVES INTO
CENTRAL OKLAHOMA. WINDS SPEEDS ARE EXPECTED TO REMAIN BELOW
CRITICAL LEVELS.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 79  50  81  49  83 /  10  10   0   0   0
SAN ANGELO 	 84  47  85  49  90 /  10  10   0   0   0
JUNCTION 	 81  46  87  48  91 /  20  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/04
Hazardous weather outlook, Apr 3, 4:46 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 AM CDT TUE APR 3 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
446 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING. WHILE
THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS...WILL BE ALONG AND EAST
OF A JUNCTION TO MASON LINE...ONE OR TWO STORMS COULD ALSO BECOME
SEVERE IN THE CONCHO VALLEY AND BIG COUNTRY. THE MAIN THREATS WILL
BE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 3, 4:23 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
423 AM CDT TUE APR 3 2012

TXZ065-071-072-031000-
IRION TX-TOM GREEN TX-COKE TX-
423 AM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 AM CDT FOR
IRION...TOM GREEN AND COKE COUNTIES...

AT 419 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF TANKERSLEY...OR
ABOUT 13 MILES NORTHEAST OF MERTZON...MOVING NORTHEAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GRAPE CREEK AND CARLSBAD BY 435 AM CDT
  US-277 NEAR THE TOM GREEN-COKE COUNTY LINE AND ORIENT BY 450 AM CDT
  THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD 2662 BY 455 AM CDT

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3141 10080 3194 10066 3165 10023 3158 10023
      3158 10017 3132 10063
TIME...MOT...LOC 0923Z 213DEG 45KT 3145 10065

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:38 PM CDTSpecial Weather StatementSJTHaskell22 min
Apr 2, 8:10 PM CDTSpecial Weather StatementSJTThrockmorton50 min
Apr 2, 8:23 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton37 min
Apr 2, 9:09 PM CDTSpecial Weather StatementSJTThrockmorton36 min
Apr 2, 9:45 PM CDTSpecial Weather StatementSJTThrockmorton45 min
Apr 2, 9:56 PM CDTSevere Thunderstorm WarningSJTThrockmorton49 min
Apr 2, 10:45 PM CDTSevere Thunderstorm WarningSJTThrockmorton30 min
Apr 3, 4:23 AM CDTSpecial Weather StatementSJTCoke37 min
Apr 3, 5:31 AM CDTSpecial Weather StatementSJTColeman59 min
Apr 3, 7:55 AM CDTSpecial Weather StatementSJTCallahan65 min
Apr 3, 8:13 AM CDTSevere Thunderstorm WarningSJTCallahan11 min
Apr 3, 8:23 AM CDTSpecial Weather StatementSJTBrown37 min
Apr 3, 9:07 AM CDTSpecial Weather StatementSJTBrown38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.